Addison's disease

Adrenal failure causing glucocorticoid and mineralocorticoid insufficiency. The diagnosis typically refers to auto-immune destruction of the gland, and is confirmed using a Synacthen test.

Do they feel well in themselves? What is the major symptom? 

Isolated dizziness or lethargy may have many causes. Dizziness, lethargy, weight loss and a tan together are highly indicative of Addison's.

Do they feel dizzy? 

Postural symptoms are common in Addison's disease. Associated features, for example rotational vertigo, tinnitus and nausea, suggest an alternative local pathology.

Do they complain of nausea, loss of appetite or weight loss? 

Ensure there are no red flag symptoms of malignancy, for example dysphagia, dyspepsia, anorexia and weight loss, rather than a generalised feeling of nausea and ill health which is more suggestive of Addison's.

Do they complain of tiredness or lack of energy? 

Both symptoms are typical of Addison’s.

Have they experienced confusion or mental slowing? Profound hyponatraemia or hyponatraemia of rapid onset may cause cerebral dysfunction and even coma. Hyponatraemia of Addison’s tends to develop slowly, so these symptoms should be recognised as alarm symptoms and raise the possibility of other causes.

Anaemia may also occur in Addison’s or malignancy of any cause.

What is the duration of symptoms? 

Addison's disease tends to have an insidious onset. Rapid development raises the possibility of malignancy or other causes.

Has the patient noticed a change in skin colour? 

Ask about sun exposure and duration of tan.

Is there any personal or family history of Addison's disease, thyroid disease, coeliac disease, alopecia, vitiligo, or type 1 diabetes?

Organ specific auto-immune diseases tend to run in families and would suggest an auto-immune aetiology.

Does the patient eat a normal mixed diet? 

Vitamin deficiencies and nutritional anaemia may mimic the symptoms of malaise and weight loss.

Does the patient smoke or have any respiratory symptoms? 

Adrenal metastases may occur in bronchogenic carcinomas.

Any bronchial lesion may cause the syndrome of inappropriate ADH causing malaise and hyponatraemia.

Bronchial carcinoids may cause pigmentation and weight loss through ectopic ACTH secretion.

Has there been any recent travel or contact with people with possible tuberculosis? 

Tuberculosis remains a frequent cause of hypoadrenalism.

Have they developed a change in bowel habit, or any other symptoms suggestive of possible malignancy? 

Adrenal failure may occur due to metastases. Any alarm symptoms should thus prompt thorough evaluation. A new change of bowel habit associated with weight loss raises the possibility of colon cancer. Also ask about prostatic symptoms, changes to the breasts, lumps and bumps, dyspepsia and the like. 

Has there been any change to the menstrual cycle, new flushes, loss of libido, or new erectile dysfunction?

Auto-immune Addison's disease may be associated with primary gonadal failure.

Pituitary disease may also present with symptoms of hypogonadism and glucocorticoid deficiency.

Are there any symptoms of thyroid disease?

Auto-immune thyroid dysfunction is more common in people with Addison's disease. However, weight loss and dizziness may occur with hyperthyroidism of any cause and be confused with possible Addison's disease. Features such as heat intolerance, anxiety and tremor, as well as a lack of hyperpigmentation should clarify this.

Are there any symptoms suggestive of hyperprolactinaemia?

Gynaecomastia, galactorrhoea, and hypogonadism would all suggest elevated prolactin. This suggests that the glucocorticoid deficiency is actually due to pituitary disease.

What is their current medication history including creams, inhalers and any recent joint injections?

Multiple medications interfere with the hypothalamic pituitary adrenal axis. Patients taking long term prednisolone >7.5mg will almost inevitably have adrenal suppression. However, many patients may not realise that other medications contain steroids.

For example asthma inhalers, multiple skin creams taken for medical and cosmetic purposes, joint injections, and even some alternative remedies have been found to contain steroids and so make interpretation of serum cortisol levels difficult.

Estrogen containing medications such as the contraceptive pill and hormone replacement therapy also make interpretation difficult due to a rise in serum cortisol binding globulin.